Georgia, 2004

Ice Storm in Georgia, January 25 to 27, 2004

January 25 to 27, 2004 · NWS FFC · 33 events in 33 counties and zones

An extensive and formidable wedge of cold air associated with a back door cold front invaded the area during the late morning and afternoon of the 25th and moved west toward the Alabama border by the morning of the 26th. The wedge of cold air remained in place until a cold front moved the persistent wedge of cold air out of the area during the morning hours of the 27th.

Where it happened

Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$925,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An extensive and formidable wedge of cold air associated with a back door cold front invaded the area during the late morning and afternoon of the 25th and moved west toward the Alabama border by the morning of the 26th. The wedge of cold air remained in place until a cold front moved the persistent wedge of cold air out of the area during the morning hours of the 27th. Temperatures within the wedge area ranged from the upper 20s in northeast Georgia near Danielsville and Homer to around freezing in Atlanta and surrounding areas. In general, all areas north and east of a line from Dahlonega, to Atlanta, to Milledgeville were below freezing during this period. Meanwhile, several upper-level disturbances passed over the area while the wedge was in place creating periods of light freezing rain and freezing drizzle. The most significant icing occurred overnight on the 25th and during the morning hours of the 26th. During this time, several areas in northeast and east central Georgia experienced glaze ice accumulations of 1/4 to 1/2 inch, mainly on trees and power lines, as ground surfaces were too warm to support ice accumulation. Some bridges and overpasses in the northeast and east central became ice coated and some accidents were reported, but by far the main problem was with ice accumulations on trees and power lines. The east central portion of the state was especially hard hit, where hundreds of trees and power lines fell from the weight of the ice. The worst icing occurred in an area bounded by Homer, Athens, Watkinsville, Greensboro, Crawfordville, and Washington, especially across Oglethorpe, Wilkes, Taliaferro, and Warren counties. Approximately 23,000 electric customers were left without power for up to two days in this area. Some residents in the Wilkes, Taliaferro, and Warren county areas were quoted as saying it was the worst ice storm they had seen in many years. A fireman was injured when a large ice laden oak tree limb fell from 60 feet above as he responded to a potential house fire. Although the fireman was wearing protective gear, he suffered a fracture to his right scapula. In the Atlanta area, however, ice accumulations were generally 1/8 inch or less, and little to no significant problems were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 25, 3:15 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 25, 3:15 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
315 AM EST SUN JAN 25 2004

.OVERVIEW...FAST MOVING FLOW WITH SOUTHERN STREAM BECOMING RATHER
ENERGETIC THIS WEEK. ONE SHORT WAVE MOVES BY TONIGHT WITH A STRONGER
ONE PUSHING FRONT THROUGH MONDAY NIGHT. A WEAK RIDGE OVER US MIDWEEK
WITH DRY WEATHER...BUT THINGS BEGIN TO RELOAD AS ANOTHER SHORT SAVE
APPROACHES TOWARD THE END OF THE WEEK. EXPECT COOLER THAN NORMAL
TEMPERATURES BEHIND THE FRONT...BUT THEN A WARMING TREND. QUICK LOOK
AT NEW MRF NOW SHOWS THE SUPER COLD AIR REMAINS BOTTLED UP TO OUR
NORTH THROUGH THE WEEKEND INTO EARLY NEXT WEEK.

.SHORT TERM...BIG DIFFERENCES IN THE ETA AND GFS MAKE THIS A LOW
CONFIDENCE FORECAST. CONSENSUS IS THAT THE ETA IS TOO COLD IN ITS
THERMAL FIELD NEXT COUPLE OF DAYS...BUT GFS TOO WARM. USUALLY LIKE
TO GO WITH THE ETA IN A WEDGE SITUATION...BUT TEMPERATURES SEEM
OVERDONE. ETA ALREADY TOO COLD IN ITS FORECAST OF UPSTREAM
TEMPERATURES. HOWEVER SHOULD SEE FALLING TEMPERATURES NORTH GEORGIA
TODAY AS WEDGE MOVES IN. LOWS SHOULD REMAIN JUST ABOVE FREEZING...SO
DONT EXPECT ANY FROZEN PRECIP. HOWEVER IT IS SO BORDERLINE...ANY
CHANGE FOR THE COLDER MAY NECESSITATE AN ADVISORY FOR AT LEAST A ROW
OF COUNTIES BORDERING THE GSP FORECAST AREA. MONDAY TEMPERATURE
GUIDANCE EVEN WIDER WITH A DIFFERENCE OF 31 DEGREES BETWEEN THE FWC
AND MAV TEMPERATURES AT AHN AGAIN NOT GOING QUITE AS COLD AS THE
ETA...BUT STILL KEEPING THE WEDGE IN THE NORTHEAST WITH THE EFFECTS
LINGERING ACROSS THE ATL AREA. HAVE LOWERED TEMPERATURES FOR TUESDAY
BASED ON LATEST MAV GUIDANCE. THE GFS SURFACE TEMPERATURE FIELD
WOULD ARGUE FOR EVEN COLDER TEMPERATURES TUESDAY THAN THE MAV...BUT
FOR NOW HAVE JUST TRENDED THEM COLDER.

CONCERNING PRECIP...STILL GOOD MOISTURE AND LIFT TODAY...DIMINISHING
TONIGHT. LOOKS LIKE ANY INSTABILITY FOR THUNDERSTORMS REMAINS
ACROSS AL. BY MONDAY AGAIN GFS AND ETA DIFFER IN THE PRECIP FIELD
WITH GFS KEEPING A MORE SOUTHERLY TRACK TO THE MOISTURE VS. THE ETA.
PREFER THE GFS...SO LOWER POPS ACROSS THE NORTH AND HIGHER POPS
CENTRAL. RAIN ENDING BY MONDAY NIGHT AS DRIER AIR MOVES IN.

.EXTENDED...NO CHANGES PAST TUESDAY...AS TOO BUSY COPING WITH THE
SHORT TERM FORECAST.

.PRELIMINARY POINT TEMPS/POPS...

KATL 50 39 44 38 / 99 40 30 10
KAHN 48 33 38 39 / 99 50 30 10
KGVL 47 34 38 38 / 99 40 20 10
KRMG 51 45 51 34 / 99 40 20 10
KCSG 56 54 66 41 / 99 60 50 10
KMCN 54 46 56 39 / 99 60 40 10

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

26
Hazardous weather outlook, Jan 24, 1:24 PM EST, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
124 PM EST SAT JAN 24 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-242223-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
124 PM EST SAT JAN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

NO HAZARDOUS WEATHER EXPECTED THROUGH TONIGHT.

.SYNOPSIS...
A LOW PRESSURE SYSTEM DEVELOPING IN THE SOUTHERN ROCKIES WILL MOVE
EASTWARD INTO ARKANSAS ON SUNDAY. SOUTHERLY FLOW AHEAD OF THIS
SYSTEM WILL PROVIDE WET WEATHER FOR MOST OF GEORGIA ALONG WITH MILD
TEMPERATURES ON SUNDAY AND MONDAY. THE ONLY EXCEPTION WILL BE PARTS
OF NORTHEAST GEORGIA WHERE A COLD WEDGE OF AIR FLOWING DOWN THE
EASTERN SIDE OF THE APPALACHIANS MAY BRING THE CHANCE FOR FROZEN
PRECIPITATION.

.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH FRIDAY.
FREEZING RAIN WILL BE POSSIBLE ACROSS PARTS OF NORTHEAST GEORGIA
SUNDAY EVENING.  IN ADDITION...ISOLATED THUNDERSTORMS WILL BE
POSSIBLE ACROSS PARTS OF WEST-CENTRAL AND SOUTHERN GEORGIA SUNDAY
AFTERNOON AND EVENING.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jan 25, 4:05 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
405 AM EST SUN JAN 25 2004

GAZ008-009-015-016-023>025-027-036-038-251455-
BANKS-CLARKE-HALL-JACKSON-LUMPKIN-MADISON-OGLETHORPE-TOWNS-UNION-
WHITE-

405 AM EST SUN JAN 25 2004

...A SMALL POSSIBILITY OF WINTER WEATHER OVER NORTHEAST GEORGIA
TONIGHT...

LOW PRESSURE WELL TO THE WEST WAS ALREADY SPREADING RAIN OVER
GEORGIA EARLY THIS MORNING. MEANWHILE HIGH PRESSURE CENTERED OVER
THE MID ATLANTIC STATES WAS PUSHING COLDER AIR DOWN THE EASTERN SIDE
OF THE APPALACHIAN MOUNTAINS. THIS COMBINATION WILL BRING A COLD
RAIN TO NORTHEAST GEORGIA TODAY.

AS THE COLD AIR CONTINUES TO MOVE INTO THE STATE TONIGHT...
TEMPERATURES ARE EXPECTED TO DROP INTO THE LOW TO MID 30S OVERNIGHT.
AT THE CURRENT TIME IT APPEARS ALL THE PRECIPITATION WILL REMAIN
LIQUID. HOWEVER...IF THE AIR COOLS A LITTLE MORE THAN EXPECTED...IT
IS POSSIBLE SOME LIGHT FREEZING RAIN OR FREEZING DRIZZLE COULD
DEVELOP TONIGHT NORTHEAST OF A LINE FROM HELEN TO GAINESVILLE TO
ATHENS TO LEXINGTON. IF THIS SHOULD OCCUR...ANY FROZEN PRECIPITATION
WOULD BE MAINLY ON ELEVATED SURFACES ABOVE THE GROUND. SINCE THE
PRECIPITATION WILL BE DIMINISHING OVERNIGHT...IF ANY FROZEN
PRECIPITATION DOES OCCUR...THE ACCUMULATION SHOULD BE LIGHT.

NORTHEAST GEORGIA RESIDENTS ARE ENCOURAGED TO STAY TUNED TO NOAA
WEATHER RADIO OR LOCAL MEDIA FOR ANY CHANGES IN THE FORECAST.
ADDITIONAL WEATHER INFORMATION INCLUDING THE LATEST FORECAST IS
AVAILABLE ON THE WEB AT WEATHER.GOV...THEN CLICK ON GEORGIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

33 ice storm. Local standard time, as filed.

Ice Storm, Baldwin

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Baldwin forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
33.069, -83.250 (the zone’s center; the record gives no point)

Ice Storm, Banks

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Banks forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
34.354, -83.497 (the zone’s center; the record gives no point)

Ice Storm, Barrow

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Barrow forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
33.993, -83.713 (the zone’s center; the record gives no point)

Ice Storm, Cherokee

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Cherokee forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

Ice Storm, Clarke

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Clarke forecast zone
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
33.951, -83.367 (the zone’s center; the record gives no point)

Ice Storm, Clayton

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Clayton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
33.542, -84.358 (the zone’s center; the record gives no point)

Ice Storm, Cobb

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Cobb forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
33.942, -84.577 (the zone’s center; the record gives no point)

Ice Storm, Dawson

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Dawson forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
34.444, -84.171 (the zone’s center; the record gives no point)

Ice Storm, De Kalb

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
De Kalb forecast zone
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.772, -84.226 (the zone’s center; the record gives no point)

Ice Storm, Forsyth

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Forsyth forecast zone
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
34.226, -84.125 (the zone’s center; the record gives no point)

Ice Storm, Gilmer

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Gilmer forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

Ice Storm, Greene

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Greene forecast zone
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
33.579, -83.167 (the zone’s center; the record gives no point)

Ice Storm, Gwinnett

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Gwinnett forecast zone
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

Ice Storm, Hall

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Hall forecast zone
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
34.317, -83.820 (the zone’s center; the record gives no point)

Ice Storm, Henry

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Henry forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
33.453, -84.154 (the zone’s center; the record gives no point)

Ice Storm, Jackson

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Jackson forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
34.134, -83.566 (the zone’s center; the record gives no point)

Ice Storm, Jasper

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Jasper forecast zone
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.316, -83.688 (the zone’s center; the record gives no point)

Ice Storm, Lumpkin

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Lumpkin forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

Ice Storm, Madison

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Madison forecast zone
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
34.128, -83.209 (the zone’s center; the record gives no point)

Ice Storm, Morgan

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Morgan forecast zone
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
33.591, -83.492 (the zone’s center; the record gives no point)

Ice Storm, Newton

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Newton forecast zone
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.555, -83.850 (the zone’s center; the record gives no point)

Ice Storm, North Fulton

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
North Fulton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

Ice Storm, Oconee

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Oconee forecast zone
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
33.835, -83.437 (the zone’s center; the record gives no point)

Ice Storm, Oglethorpe

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Oglethorpe forecast zone
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
33.881, -83.081 (the zone’s center; the record gives no point)

Ice Storm, Pickens

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Pickens forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.464, -84.466 (the zone’s center; the record gives no point)

Ice Storm, Putnam

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Putnam forecast zone
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
33.322, -83.373 (the zone’s center; the record gives no point)

Ice Storm, Rockdale

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Rockdale forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
33.654, -84.027 (the zone’s center; the record gives no point)

Ice Storm, Spalding

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Spalding forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
33.261, -84.284 (the zone’s center; the record gives no point)

Ice Storm, Taliaferro

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Taliaferro forecast zone
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
33.566, -82.879 (the zone’s center; the record gives no point)

Ice Storm, Towns

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Towns forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

Ice Storm, Walton

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Walton forecast zone
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.782, -83.734 (the zone’s center; the record gives no point)

Ice Storm, White

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
White forecast zone
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

Ice Storm, Wilkes

When
January 25, 5:00 AM EST to January 27, 9:00 AM EST
Where
Wilkes forecast zone
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
33.782, -82.743 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384184, 5384185, 5384186, 5384187, 5384188, 5384189, 5384190, 5384191, 5384192, 5384193, 5384194, 5384195, 5384196, 5384197, 5384198, 5384199, 5384200, 5384201, 5384202, 5384203, 5384204, 5384205, 5384206, 5384207, 5384208, 5384209, 5384210, 5384211, 5384212, 5384213, 5384214, 5384215, 5384216.